Log in
NRAS
24,550 members28,256 posts

Anyone have the same problem?

Hello. I have been taking methotrexate for almost 4 months now. I take 3 tablets every Saturday night. For a few weeks i have been feeling awful everynight. Sick shakey and i have had a horrible headache. Does anyone else have these symptoms? Thanks

12 Replies
oldestnewest

Hiya Jamieleihh, welcome. No, I don't but they do sound like side effects, odd that they're happening now, it's more usual to have them earlier on. You don't say how many folic acid you take. They're intended to help ease any side effects so if you're not taking enough this may be why. Also drink plenty of water, this helps flush the MTX out of your kidneys.

I've been on MTX 8 years, the first year tablets & ever since injections. This may be an option for you, changing to injections if the side effects aren't eased by folic acid, or you're taking the maximum dose, 5mg 6 days. Have you mentioned how you're feeling to your Rheumy? If not he may suggest changing to injections.

Do you take your tablets with or after food, that sometimes helps. When I first started my tablets I was told by my Consultant to divide the dose with meals so my 15mg I had as 2 tablets with breakfast, 2 with lunch & 2 with my evening meal. I only took 1 folic acid the day after. That was increased to the day before as well when my hair started thinning but otherwise apart from some nausea at the beginning I had no other side effects of note, just what I continue to have, less appetite & more tired the day after I inject which I don't think really counts. Not taking MTX in one weekly dose & dividing the dose through the day also increases the bioavailability, as does injecting as the med, it goes straight into the blood stream it doesn't go through the digestive system as tablets do so less of the dose is lost, it can be as much as 28%.

These are just my thoughts on your problem, talk to your Rheumy if you haven't already & if it's becoming a real problem, I'm sure he/she will understand & be able to help.

3 likes
Reply

Thanks for your reply. I take 3 folic acid tablets the day before. I take the methotrexate before bed as my doctor told me its better as i wont feel the effects when sleeping. I havent mentioned it to him yet. I have an appointment at the end of the month so i will discuss it then. I never had any ptoblems the first few months thats why im abit confused.

1 like
Reply

Do you mean you take. 3 X 5mg of Folic Acid all in one dose the day before you take the Mtx?

The usual dose is 1x5mg on 6 days, none on Mtx day.

If you are taking 15gm in one go that could well be why you are feeling so bad.

Check at once with your rheumy nurse how much & when you should take the FA!

Reply

I had the headaches when I started the methotrexate it did ease off after a few weeks it also was an issue when they upped the dose. The injections did minimise the side effects but in all honesty I was fine in the six tablets after about 10 weeks. I used to take them late Saturday night after decent sized dinner seemed to make it better

1 like
Reply

Hi ,

I had issues and was given folic acid each day for 6days but no folic acid on day of tablets ( as it stops tablets working)

It still didn't improve my side affects so my consultant put me onto weekly injections at home it was just a pen injection and stopped all the side affects espeacially the sickness !

Was on that for 2 years but joints etc were still bad so was moved onto biological infusions monthly ( some are 6mthly, 9mthly just depends which one)

I had Abatacept as it safe for people with MCTD too.

With no ill affects and has changed my life joint wise no sticks , no wheelchair anymore . so there is always something else to try if side affects are very bad and dont improve, make sure you speak up incase it isnt suiting you , but it can be something as basic as not enough folic acid , if its new it takes time to settle but make sure you talk to you health progessional about it all and keep them informed of how your feeling with it.

Hope this has helped in some way.

Mellisa 😊

1 like
Reply

Hi I had really bad vomiting and nausea on methotrexate tabs moved to injections and things improved a bit, instead of nausea and vomiting 7 days its now day of and day after jab so I now use anti sickness pills both days. Its not brilliant but it is a lot better. M x

1 like
Reply

Hi

I also felt sick and bad heads and irritable.I was also told to take mine at night before bed.I drink few glasses of water before and after mine.I take folic acid 6 days a week now plus salazopyrin and I get depo-medrone steroid injections.Ive being on my methotrexate 8 months and side affects seem to be getting better last couple of doses I’ve been better.my nurse did say first few months are hardest so hopefully touch wood I’m over worst bit 🎅 x

2 likes
Reply

7 to 8 glasses of water on the day I take MTX got rid of my 'MTX headache'.

Folic acid should hopefully do the trick re nausea.

Take MTX just before you go to bed, that way you sleep through the worst of it.

After about 6 months my body got use to the drug but I still keep up the above rituals just in case.

2 likes
Reply

I'm on 3 tablets of MTX at the moment. I used to have 25mg injections, but that impacted on my liver, and I began to get needle phobic. So my rheumy changed the dose, and changed me back to pills. I take them with my breakfast on Friday and have Folic Acid Sat - Thurs. No problems thank goodness and my ALT/AST tests have been stable at around 20.

1 like
Reply

I would echo that I felt so much better when switching from Mtx tablets to injections and most people I've known have too. Do ask if you can as you've given it a try with the tablets. Good luck.

1 like
Reply

Injecting mtrx is better than tablets - less side effects- Take folic acid at least 5xweek helps and drink plenty - sorry not alcohol !!

1 like
Reply

Yes methotraxate is not for everyone. i tried it for a year or so made me feel like you are at the moment. I then went onto injections to try to rid the side effects, was ok for a couple of months, then all side effects reappeared. I was on 22mg.

My wonderful rheumatologist understood my problems, I went onto enbrel the biologic, and I have never looked back. it is wonderful. i have not had one relapse in 8 years! See if you can get onto a biologic, it may work for you too.

Good luck.

Alyson (Muffin)

2 likes
Reply

You may also like...